sinus node or side effects

My electrophysiologist says I need a pacemaker because my heart does not increase its rate with stress and therefore I am out of breath frequently and cannot tolerate much activity. I am on flexanide, metropolol and a blood thinner. I think it is called xantes?? Anyway I am concerned because they cannot say for sure if they have damaged my sinus node/ heart pacemaker with my three ablasions or if this is a side effect of my meds. With the short term reduction of the metropolol/beta blocker I went immediately back into afib and had to increase it again to baseline. If this is a medication side effect could something other that flecanide help? Has anyone added a pacemaker and had good results. I know the pacemaker will not help Afib but might push my heart rate and let me have more normal activity. Any advice or ideas greatly appreciated. i get fairly discouraged with this. I am 62 and my husband and I have two disabled adult sons at home that we adopted when they were little. We are also raising two grandchildren. Therefore I work full time running my company to keep the money flowing. My Husband is retired with luekemia. Therefore I really must keep moving and I have so much more that I want to do.

9 Replies

oldestnewest
  • I don't know if my response will be of help. I am 69 and had a pacemaker inserted in early August this year. I was diagnosed with Brady and tachycardia, hence the pacemaker. I have also had PAF for 8 years. Since the pacemaker I am taking Apixaban 5mg twice daily and Bisoprolol 2.5mg each morning. I have had at least 4 episodes of AF since the pacemaker, but since my GP increased the bisoprolol to 5mg each morning 4 weeks ago, I have felt so much better. No AF episodes apart from missed beats which occur daily. I hope you feel better soon.

    Best wishes

    Carol

  • Let me get this straight. You're taking a medication to lower your heart rate (metoprolol) and your EP says you need something to bring it back up. I may be a bit thick-headed, but it seems to me that the answer lies closer to reducing the drug than adding something to overcome it.

  • I have the same thoughts. I have been to cleveland clinic for a second opinion. Apparently when they cant get you off the meds this is a standard mode of operation.

  • I had to have a pacemaker after my second ablation because my heart stopped (pauses) for several seconds. I stayed over night and got the pacemaker the next day. Now pacing about 30% of time. Pacemaker only keeps rate from dropping below preset rate (60 for me) It won't help with heart not speeding up. That is probably caused by meds depressing heart rate.

  • Thanks so much for responding. Yes they say it could be the meds or my sinus node keeping it from responding to stress appropriately. However I am starting to get desparate and can't come off the meds. It is encouraging that your pacemaker went well

  • Both Metropolol and Flecainide work to keep your heart rate low. Taking both seems like an overkill. Metropolol is dedicated to keep it low in general. Flecainide knocks it down when it gets too high - as it does in Afib. Someone - perhaps a pharmacist - needs to take a close look at all your meds. They are the likely cause of your problems.

  • Yes the Drs are aware of that but cant keep me in rhythm with any reductions. Have tried lots of meds. i have an elongated rhythm that is dangerous and worstening. Therefore apparently I can't take Flecainide without Metropolol. I have a pretty high level of faith in Cleveland Clinic and they said the same as my local electrophysiologist. You can see why I have been so resistent to the pacemaker as it sounds so drastic. Everyday I am short of breath and it is very debilitating. I will finish with pulmonary tests in the next two weeks then we will see what is next. I see pharmacy at OSU on Friday to consult on my blood thinners and I will ask re this as well. Thanks for caring and responding.

  • AF is so tricky and everyone seems to react differently to the drugs. I was really bumbed by the thought of the pacemaker at first, but now I often forget that I even have it. Six weeks without raising my arm over my shoulder and now I play full court basketball. Think of it as an insurance policy. It will hardly be noticeable. Good luck.

  • thanks so much for the encouragement

You may also like...